The intrinsic dynamics of optimal transport
[La dynamique intrinsèque du transport optimal]
Journal de l’École polytechnique — Mathématiques, Tome 3 (2016), pp. 67-98.

Nous nous intéressons aux coûts pour lesquels la solution du problème de transport optimal de Monge-Kantorovitch entre deux mesures de probabilités est unique. À l’heure actuelle, les seuls exemples connus de tels coûts lisses sur des variétés compactes nécessitent que l’une des variétés soit homéomorphe à une sphère. Nous introduisons une dynamique (multivaluée) associée au coût et exhibons des propriétés suffisantes pour l’unicité d’un plan de transport optimal. Cette approche nous permet de construire des coûts lisses sur des variétés compactes quelconques pour lesquels l’unicité d’un plan de transport optimal est assurée.

The question of which costs admit unique optimizers in the Monge-Kantorovich problem of optimal transportation between arbitrary probability densities is investigated. For smooth costs and densities on compact manifolds, the only known examples for which the optimal solution is always unique require at least one of the two underlying spaces to be homeomorphic to a sphere. We introduce a (multivalued) dynamics which the transportation cost induces between the target and source space, for which the presence or absence of a sufficiently large set of periodic trajectories plays a role in determining whether or not optimal transport is necessarily unique. This insight allows us to construct smooth costs on a pair of compact manifolds with arbitrary topology, so that the optimal transportation between any pair of probability densities is unique.

Reçu le :
Accepté le :
Publié le :
DOI : https://doi.org/10.5802/jep.29
Classification : 49Q20,  28A35
Mots clés : Transport optimal, problème de Monge-Kantorovitch, application de transport optimale, plan de transport optimal, conditions suffisantes pour l’unicité
@article{JEP_2016__3__67_0,
     author = {McCann, Robert J. and Rifford, Ludovic},
     title = {The intrinsic dynamics of optimal transport},
     journal = {Journal de l{\textquoteright}\'Ecole polytechnique {\textemdash} Math\'ematiques},
     pages = {67--98},
     publisher = {ole polytechnique},
     volume = {3},
     year = {2016},
     doi = {10.5802/jep.29},
     zbl = {1364.49060},
     mrnumber = {3477865},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/jep.29/}
}
TY  - JOUR
AU  - McCann, Robert J.
AU  - Rifford, Ludovic
TI  - The intrinsic dynamics of optimal transport
JO  - Journal de l’École polytechnique — Mathématiques
PY  - 2016
DA  - 2016///
SP  - 67
EP  - 98
VL  - 3
PB  - ole polytechnique
UR  - http://archive.numdam.org/articles/10.5802/jep.29/
UR  - https://zbmath.org/?q=an%3A1364.49060
UR  - https://www.ams.org/mathscinet-getitem?mr=3477865
UR  - https://doi.org/10.5802/jep.29
DO  - 10.5802/jep.29
LA  - en
ID  - JEP_2016__3__67_0
ER  - 
McCann, Robert J.; Rifford, Ludovic. The intrinsic dynamics of optimal transport. Journal de l’École polytechnique — Mathématiques, Tome 3 (2016), pp. 67-98. doi : 10.5802/jep.29. http://archive.numdam.org/articles/10.5802/jep.29/

[1] Ahmad, N.; Kim, H. K.; McCann, R. J. Optimal transportation, topology and uniqueness, Bull. Sci. Math., Volume 1 (2011) no. 1, pp. 13-32 | Article | MR 2823786 | Zbl 1255.49075

[2] Beneš, V.; Štěpán, J. The support of extremal probability measures with given marginals, Mathematical statistics and probability theory, Vol. A (Bad Tatzmannsdorf, 1986), Reidel, Dordrecht, 1987, pp. 33-41 | Article | Zbl 0633.60005

[3] Bernard, P.; Buffoni, B. Optimal mass transportation and Mather theory, J. Eur. Math. Soc. (JEMS), Volume 9 (2007) no. 1, pp. 85-121 | Article | MR 2283105 | Zbl 1241.49025

[4] Bernard, P.; Contreras, G. A generic property of families of Lagrangian systems, Ann. of Math. (2), Volume 167 (2008) no. 3, pp. 1099-1108 | Article | MR 2415395 | Zbl 1175.37067

[5] Bianchini, S.; Caravenna, L. On the extremality, uniqueness and optimality of transference plans, Bull. Inst. Math. Acad. Sinica, Volume 4 (2009) no. 4, pp. 353-454 | MR 2582736 | Zbl 1207.90015

[6] Chiappori, P.-A.; McCann, R. J.; Nesheim, L. P. Hedonic price equilibria, stable matching, and optimal transport: equivalence, topology, and uniqueness, Econom. Theory, Volume 42 (2010) no. 2, pp. 317-354 | Article | MR 2564439 | Zbl 1183.91056

[7] Clarke, F. H. Generalized gradients and applications, Trans. Amer. Math. Soc., Volume 205 (1975), pp. 247-262 | Article | MR 367131 | Zbl 0307.26012

[8] Clarke, F. H. Optimization and nonsmooth analysis, Canadian Mathematical Society Series of Monographs and Advanced Texts, J. Wiley & Sons, Inc., New York, 1983, xiii+308 pages | Zbl 0582.49001

[9] Federer, H. Geometric measure theory, Grundlehren Math. Wiss., 153, Springer-Verlag New York Inc., New York, 1969, xiv+676 pages | MR 257325 | Zbl 0176.00801

[10] Gangbo, W. Quelques problèmes d’analyse non convexe (1995) (Habilitation thesis, Université de Metz)

[11] Gangbo, W.; McCann, R. J. The geometry of optimal transportation, Acta Math., Volume 177 (1996) no. 2, pp. 113-161 | Article | MR 1440931 | Zbl 0887.49017

[12] Gangbo, W.; McCann, R. J. Shape recognition via Wasserstein distance, Quart. Appl. Math., Volume 58 (2000) no. 4, pp. 705-737 | Article | MR 1788425 | Zbl 1039.49038

[13] Gigli, N. On the inverse implication of Brenier-McCann theorems and the structure of (P 2 (M),W 2 ), Methods Appl. Anal., Volume 18 (2011) no. 2, pp. 127-158 | Article | MR 2847481 | Zbl 1284.49050

[14] Golubitsky, M.; Guillemin, V. Stable mappings and their singularities, Graduate Texts in Math., 14, Springer-Verlag, New York-Heidelberg, 1973, x+209 pages | MR 341518 | Zbl 0294.58004

[15] Hestir, K.; Williams, S. C. Supports of doubly stochastic measures, Bernoulli, Volume 1 (1995) no. 3, pp. 217-243 | Article | MR 1363539 | Zbl 0844.60002

[16] Levin, V. L. Abstract cyclical monotonicity and Monge solutions for the general Monge-Kantorovich problem, Set-Valued Anal., Volume 7 (1999) no. 1, pp. 7-32 | Article | MR 1699061 | Zbl 0934.54013

[17] Levin, V. L. On the generic uniqueness of an optimal solution in an infinite-dimensional linear programming problem, Dokl. Akad. Nauk, Volume 421 (2008) no. 1, pp. 21-23 | Article | MR 2463761 | Zbl 1227.90023

[18] Mañé, R. Generic properties and problems of minimizing measures of Lagrangian systems, Nonlinearity, Volume 9 (1996) no. 2, pp. 273-310 | Article | MR 1384478 | Zbl 0886.58037

[19] McCann, R. J. Polar factorization of maps on Riemannian manifolds, Geom. Funct. Anal., Volume 11 (2001) no. 3, pp. 589-608 | Article | MR 1844080 | Zbl 1011.58009

[20] Milnor, J. W. Topology from the differentiable viewpoint, Princeton Landmarks in Mathematics, Princeton University Press, Princeton, N.J., 1997, xii+64 pages (Revised reprint of the 1965 original)

[21] Moameni, A. Supports of extremal doubly stochastic measures (2014) (preprint)

[22] Rifford, L. Sub-Riemannian geometry and optimal transport, Springer Briefs in Mathematics, Springer, Cham, 2014, viii+140 pages | Article | Zbl 06265590

[23] Srivastava, S. M. A course on Borel sets, Graduate Texts in Math., 180, Springer-Verlag, New York, 1998, xvi+261 pages | Article | MR 1619545 | Zbl 0903.28001

[24] Whitney, H. Geometric integration theory, Princeton University Press, Princeton, N.J., 1957, xv+387 pages | Article | Zbl 0083.28204

[25] Zajíček, L. On the differentiability of convex functions in finite and infinite dimensional spaces, Czechoslovak Math. J., Volume 29 (1979) no. 3, pp. 340-348

Cité par Sources :